Louisiana, 2020

Damaging Wind in Louisiana, September 28, 2020

September 28, 2020 · NWS LCH · 1 event in 1 county or zone

A cold front moved through the region producing one severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved through the region producing one severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 28, 8:50 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 28, 8:50 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
950 AM CDT Mon Sep 28 2020

.UPDATE...
Just made some minor tweaks for current frontal placement and
speed in the first period.

&&

.PREV DISCUSSION... /issued 706 AM CDT Mon Sep 28 2020/

DISCUSSION...
For the 09/28/20 1200 UTC TAF package.

AVIATION...
Convection pushing through Central LA this morning ahead of a
CDFNT that just recently pushed through a Lufkin to Conroe TX
line. A window of TSTMS with HVY rain and gusty NW winds will
accompany this convection, followed by a period of MVFR CIGS for a
couple of hours before improving to VFR thereafter under mid level
clouds and eventual clearing by tonight. Gusty NW winds will
prevail following FROPA, settling down though remaining elevated
tonight. The same general forecast structure was carried at the
southern terminals, with timing adjusted forward based on short
range consensus of frontal timing. Near term forecast concern for
these sites is the IFR/LIFR CIGS/VSBYS owing to fog/low stratus.
These conditions are expected to persist for another couple of
hours, with improvement to prevailing MVFR by mid morning ahead of
the front.

13

PREV DISCUSSION... /issued 443 AM CDT Mon Sep 28 2020/

SYNOPSIS...
Latest UA analysis and WV imagery shows shortwave energy diving
south acrs the plains, deepening a mid level trough over the cntl
CONUS and helping to propel a cold front toward the area. As of 4
AM, the front extends from roughly El Dorado AR to College Station
TX. Ahead of front, southerly winds continue to transport warm and
moist air into the region. Temperatures are currently in the
middle to upper 70s acrs much of the area with dewpoints at or
just a degree or two lower than the air temps. Satellite imagery
and sfc obs indicated widespread low clouds and patchy fog have
developed acrs the area.

A cluster of showers and storms, including a few strong storms,
have been developing along the front as it encounters the warm and
modestly buoyant airmass. Additional convection continues to
develop further south along the boundary, with a few of these
storms moving into the Lakes Region of SE TX.

24

DISCUSSION...
The front is expected to enter our NW zones at the start of the
fcst period this morning, then quickly sweep acrs the area through
the day, exiting south cntl LA by late this aftn. Southerly winds
will allow moisture to pool ahead of the boundary, with precip
water values climbing to near 2 inches in the vcnty of the front.
Frontal convergence will be the primary forcing mechanism for
convective development, with sctd to nmrs showers forming along
and behind the boundary as it crosses the area. Elevated
instability atop the post frontal airmass should be enough for a
few thunderstorms to develop with the shower activity. Ahead of
the front, daytime heating will contribute to CAPE values reaching
between 2000-2500 J/kg acrs portions of southern LA, allowing for
storms to become a little more widespread. However the potential
for any strong to severe storms will be limited due to weak shear
and marginal lapse rates.

Much cooler and drier weather will follow the front tonight into
Wednesday. Temperatures the next couple of nights will be ~8 to 12
degrees below normal, with lows in the 50s both nights. The
coolest temps can be expected Wednesday morning, with lows near 50
north and in the lower to middle 50s south. Aftn temperatures
will also run below normal with highs in the 70s Tuesday, and into
the upper 70s/around 80 Wednesday.

An amplified pattern aloft will persist through the workweek as a
series of shortwaves moving south out of Canada maintain a deep
trough over the eastern CONUS, with a ridge over the western
states. This will keep a dry northwesterly flow over the region.
Temperatures will warmup slightly by Thursday as the initial sfc
high slides south and east ahead of another front. A reinforcement
of cool high pres will follow this front. No rain is expected as
dry air will remain entrenched acrs the area.

24

MARINE...
Onshore flow will shift northwesterly and increase sharply in the
wake of a cold front today. A much cooler and drier airmass
spreading over the warm nearshore waters will produce strong winds
and rough seas this aftn through Tues morning, with Small Craft
Advisories in effect. Sctd showers and a few tstms will also
accompany the front as it crosses the coastal waters today.

Offshore flow will diminish Tuesday, with a light to moderate
offshore flow persisting through much of the period. Winds and
seas will briefly increase Friday in the wake of a secondary
reinforcing front.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  53  76  51 /  80  10   0   0
LCH  83  57  77  54 /  70  10   0   0
LFT  85  57  75  52 /  80  20   0   0
BPT  82  57  78  54 /  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 1 PM this afternoon to 1 PM CDT
     Tuesday for GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution from 1 PM CDT this afternoon
     through Tuesday afternoon for GMZ430-432-435.

&&

PUBLIC...27
Hazardous weather outlook, Sep 28, 3:21 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
421 AM CDT Mon Sep 28 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-290930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
421 AM CDT Mon Sep 28 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.
Scattered to numerous showers and a few thunderstorms can be expected
this morning through this afternoon as a cold front sweeps through
the area. Some brief moderate to heavy rainfall and wind gusts will
be possible with the storms, along with occasional cloud to ground
lightning. However, no widespread hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-290930-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
421 AM CDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
CDT TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

A few showers or thunderstorms will be possible along a cold front as
it crosses the coastal waters today. Occasional cloud to water
lightning is the primary hazard expected with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Otherwise, No hazardous weather is expected for the remainder of the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-290930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
421 AM CDT Mon Sep 28 2020

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.
Scattered to numerous showers and a few thunderstorms can be expected
this morning through this afternoon as a cold front sweeps through
the area. Some brief moderate to heavy rainfall and wind gusts will
be possible with the storms, along with occasional cloud to water
lightning.

Winds will shift northerly and strengthen in the wake of the front.
Exercise caution flags have been raised through tonight for strong
winds and rough seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Exercise caution conditions will continue into Tuesday morning, with
winds diminishing and seas decreasing through the afternoon and
evening.

Otherwise, No hazardous weather is expected for the remainder of the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 7:56 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
856 AM CDT Mon Sep 28 2020

LAZ027-028-031-281430-
Allen LA-Vernon LA-Rapides LA-
856 AM CDT Mon Sep 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...
SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN PARISHES UNTIL 930 AM
CDT...

At 856 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pitkin, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oakdale, Elizabeth, Pitkin, Mittie, Grant, Allen Parish Airport,
Fullerton and Cravens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 9262 3063 9290 3078 9298 3088 9298
      3088 9303 3098 9308 3108 9287
TIME...MOT...LOC 1356Z 330DEG 21KT 3093 9292

Jones
Special weather statement, Sep 28, 8:05 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
905 AM CDT Mon Sep 28 2020

LAZ028-031-032-281430-
Evangeline LA-Allen LA-Rapides LA-
905 AM CDT Mon Sep 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...
NORTHWESTERN EVANGELINE AND NORTHEASTERN ALLEN PARISHES UNTIL 930 AM
CDT...

At 905 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hineston, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oakdale, Glenmora, Beaver, Mcnary and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 9279 3108 9267 3093 9237 3076 9262
TIME...MOT...LOC 1405Z 304DEG 31KT 3101 9276

Jones
Special weather statement, Sep 28, 9:26 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1026 AM CDT Mon Sep 28 2020

LAZ030>032-041-042-073-TXZ215-216-262-281600-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Evangeline LA-
Allen LA-Beauregard LA-Orange TX-Jefferson TX-Southern Newton TX-
1026 AM CDT Mon Sep 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...
NORTHWESTERN JEFFERSON DAVIS...SOUTHWESTERN EVANGELINE...SOUTHEASTERN
BEAUREGARD...CALCASIEU AND ALLEN PARISHES...CENTRAL JEFFERSON...SOUTH
CENTRAL NEWTON AND ORANGE COUNTIES UNTIL 1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mittie to near La Belle.
Movement was south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Lake Charles, Port Arthur, Sulphur, Orange, Nederland,
Groves, Port Neches, Vidor, Bridge City, Westlake, West Orange,
Vinton, Kinder, Oberlin, Elton, Elizabeth, Fenton, Reeves and Moss
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 9292 3089 9280 3058 9248 2975 9389
      2980 9391 2983 9381 2989 9377 2997 9376
      3000 9379 2998 9383 2999 9386 2997 9384
      2983 9392 2984 9395 2981 9393 2981 9395
      2974 9389 2968 9399 2966 9410 2994 9435
TIME...MOT...LOC 1526Z 342DEG 16KT 3076 9282 2989 9419

Jones
Special weather statement, Sep 28, 10:12 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1112 AM CDT Mon Sep 28 2020

LAZ032-042-043-052-281645-
Acadia LA-Jefferson Davis LA-Vermilion LA-Evangeline LA-
1112 AM CDT Mon Sep 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON DAVIS...
SOUTHWESTERN EVANGELINE...ACADIA AND NORTHWESTERN VERMILION PARISHES
UNTIL 1145 AM CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kinder, moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crowley, Jennings, Welsh, Lake Arthur, Basile, Iota, Elton,
Mermentau, Evangeline, Morse, Riceville, Mowata, Maxie, Egan, Pine
Island, Estherwood, Roanoke, Hathaway and Midland.

LAT...LON 2995 9261 3004 9262 3004 9269 3029 9293
      3049 9269 3049 9263 3050 9262 3052 9262
      3056 9258 3049 9248 3048 9249 3048 9247
      3031 9223
TIME...MOT...LOC 1612Z 301DEG 33KT 3042 9287

Jones

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
September 28, 11:30 AM CST
Where
Lafayette County, 1.51 mi NNE of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.120, -92.070

A large tree was downed onto a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921085.